Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Gastroenterol Hepatol. 2005 Apr;17(4):445-7.

Herbal hepatotoxicity: acute hepatitis caused by a Noni preparation (Morinda citrifolia).

Author information

  • 1Clinical Division of Gastroenterology and Hepatology, Medical University of Innsbruck, Austria. gunda.millonig@uibk.ac.at

Abstract

A 45-year-old patient was sent to our department because of highly elevated transaminases and elevated lactate dehydrogenase. His medical history was unremarkable and he took no medication on regular basis. Physical examination did not detect any abnormalities. There was no evidence for viral hepatitis, Epstein-Barr virus or cytomegalovirus, autoimmune hepatitis, Budd-Chiari syndrome, haemochromatosis or Wilson's disease. During the interview he admitted that for 'prophylactic reasons' he had been drinking the juice of Noni (Morinda citrifolia), a Polynesian herbal remedy made from a tropical fruit, during the preceding 3 weeks. This gave rise to the suspicion of herbal toxicity, which was confirmed by a liver biopsy. After ceasing the ingestion of Noni, transaminase levels normalized quickly and were within normal ranges 1 month after the first presentation. To our knowledge, this is the first report of hepatotoxicity caused by this herbal remedy, which has been highly praised in the tabloid press.

Comment in

PMID:
15756098
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk